Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 44, NWS New York, NY
NWS New York, NY issued this flash flood warning at Dec 24, 2003, 12:17 PM EST for Rockland County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2003, 12:17 PM EST (17:17 UTC)
- Expired
- Dec 24, 2003, 4:15 PM EST
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 241718 FFWOKX NYC087-242115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1217 PM EST WED DEC 24 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... ROCKLAND COUNTY IN SOUTHEAST NEW YORK * UNTIL 415 PM EST * AT 1212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO HEAVY RAINFALL FALLING ACROSS THE AREA...NMOVING NORTHEAST AT 20 MPH. AT NOON...THE MAHWAH RIVER AT SUFFERN WAS AT 3.69 FEET AND RISING RAPIDLY. FLOOD STAGE IS 4.0 FEET. THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE WITHIN THE NEXT HOUR AND REMAIN THERE FOR SEVERAL HOURS. FLASH FLOODING IS EXPECTED ALONG THE MAHWAH RIVER AT LEAST THROUGH THE AFTERNOON HOURS AS MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4115 7420 4109 7413 4101 7390 4129 7399
1 follow-up statement
000 WGUS71 KOKX 241851 FFSOKX NYC087-242000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 150 PM EST WED DEC 24 2003 ...A FLASH FLOOD WARNING CONTINUES FOR ROCKLAND COUNTY NEW YORK UNTIL 300 PM EST... AT 1:30 PM...THE MAHWAH RIVER AT SUFFERN WAS AT 4.66 FEET AND RISING. FLOOD STAGE IS 4 FEET. SOME FLOODING WAS OCCURRING ALONG THE RIVER IN THE VICINITY OF SUFFERN AND SHOULD CONTINUE FOR THE NEXT FEW HOURS. IN ADDITION...SOME ADDITIONAL FLOODING MAY BE OCCURRING ALONG OTHER SMALL RIVERS AND STREAMS IN THE COUNTY. FLOODING CONDITIONS WILL COME TO AN END LATER THIS AFTERNOON AS THE WATERS SUBSIDE. THE HEAVY RAINFALL HAS DECREASED IN INTENSITY...HOWEVER SOME ADDITIONAL RAINFALL IS EXPECTED FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ LAT...LON 4109 7415 4109 7391 4127 7391 4127 7415 & AL/MW/EKH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 10:10 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 24, 10:10 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1010 AM EST WED DEC 24 2003 .UPDATE...LEADING EDGE OF STEADY RAINS WORKING EASTWARD AT 10 TO 15 KNOTS WITH HOURLY RAINFALL RATES OF ONE-TENTH TO ONE-QUARTER OF AN INCH. RAINS JUST BEGINNING TO PROGRESS INTO WESTERN LONG ISLAND AND SW CT. KOKX RADAR PLACES HIGHEST STORM TOTAL PRECIP ACROSS WESTERN PASSAIC...WITH THREE-QUARTERS TO ONE AND ONE HALF INCHES. RADAR ACTUALLY SEEMS TO BE SLIGHTLY OVERESTIMATING BASED ON A COMPARISON TO ONE-HOUR PRECIP OBS. RAHWAY AT SPRINGFIELD BEGINNING TO SHOW A STRONG RESPONSE TO THE RAINFALL AND WILL HAVE TO BE CLOSELY MONITORED. MODELS SEEM TO BE HANDLING EVENT WELL WITH COUPLING JET STRUCTURE EVIDENT ON THE 12Z 30H UPPER AIR PLOT. THIS WILL LIKELY MAINTAIN A DOUBLE-BARRELED LOW STRUCTURE...WITH THE SECONDARY APPROACHING THE COASTAL PLAIN AND THE PRIMARY OCCLUDED LOW OVER NORTHERN NEW YORK STATE. THE UPPER TROF APPEARS TO BE TAKING ON A SLIGHT NEGATIVE TILT. THIS SUGGESTS PERHAPS A DEEPER...SLOWER SOLN. CURRENTLY... RUNNING WITH A 6 TO 8 HOUR PERIOD OF MODERATE TO HEAVY RAINFALL. THIS SEEMS REASONABLE. PUBLIC AND MARINE ZONES REMAIN ON TRACK. CHANGES MAY HAVE TO BE MADE AT SOME POINT TO MAINTAIN TEMPORAL CONTINUITY. && ...PREVIOUS DISCUSSION FROM 321 AM... .DISCUSSION...GFS...ECMWF...AND ETA MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT WITH THIS SYSTEM OVER THE NEXT 24 HOURS. FIRST...WITH CUTTING OFF THE STRONG NORTHERN BRANCH SHORT WAVE CURRENTLY OVER THE GREAT LAKES...AND THEN LIFTING IT NORTHEAST ACROSS NEW YORK STATE ON THURSDAY...AND THEN UP THROUGH MAINE ON FRIDAY. AHEAD OF IT...ELONGATED LOW PRESSURE CURRENTLY JUST WEST OF THE APPALACHIANS...WILL SLOWLY DEEPEN AND MOVE NORTHEAST THROUGH CENTRAL NEW YORK DURING THE DAY. ITS ASSOCIATED COLD FRONT WILL MAKE ITS WAY TO THE COAST BY TOMORROW EVENING. WITH THE TROUGH DIGGING WELL TO THE SOUTH...THE STRONG SOUTHERLY FLOW UP THE EAST SIDE WILL TAP BOTH GULF AND ATLANTIC MOISTURE BRINGING ONE INCH PRECIPITABLE WATERS OVER THE AREA DURING THE DAY. PRE-FRONTAL WARM ADVECTION SHOWERS...WHICH ARE CURRENTLY ACROSS THE MID-ATLANTIC...WILL MAKE THEIR WAY NORTH INTO THE WESTERN PARTS OF OUR REGION OVER THE NEXT COUPLE OF HOURS. THE GFS AND ETA BOTH DEPICT THESE REACHING OUR AREA BETWEEN 06Z AND 12Z...WITH THE 12Z RUN OF THE SUNY-MM5 MODEL DEPICTING THIS BANDS POSITION VERY WELL. THEREAFTER...MODELS ARE INDICATING THE STRONGEST MID-LEVEL LIFT TO BE AHEAD OF THE COLD FRONT TO THE EAST OF LOW PRESSURE. THIS WOULD BRING THE HEAVIEST RAINS ACROSS WESTERN SECTIONS BETWEEN 12Z AND 20Z. SLIGHTLY WEAKER LIFT IS DEPICTED OVER EASTERN SECTIONS BETWEEN 18Z AND 02Z AS LOW PRESSURE MOVES NORTH OF THE REGION...ALTHOUGH MID-LEVEL LIFT MAY BE AIDED BY A LEFT JET ENTRANCE REGION PASSING OVER THE AREA LATE IN THE DAY. WIND WILL NOT BE A HUGE ISSUE WITH THIS SYSTEM DESPITE A 50 KNOT SOUTHERLY LOW-LEVEL JET AT ABOUT 2000 FT. STRONG...DEEP LAYERED WARM ADVECTION WILL HINDER MIXING DOWN OF THESES WINDS...AS WELL AS THE LACK OF RAPID DEEPENING OF LOW PRESSURE. THE STRONGEST GUSTS WILL ACCOMPANY ANY HEAVY SHOWER ACTIVITY. RAINS WILL TAPER OFF AROUND 06Z THU AS LOW PRESSURE MOVES NORTHEAST INTO CENTRAL NEW ENGLAND AND THE COLD FRONT PUSHES EAST OF THE AREA. WITH THE LACK OF A STRONG NW PRESSURE GRADIENT AND STRONG CAA DIRECTLY BEHIND THE FRONT...PATCHY FOG MAY DEVELOP WITH PLENTY OF LOW-LEVEL MOISTURE AND DRY AIR INFLOW ALOFT BEHIND LOW PRESSURE ALLOWING FOR RADIATIONAL COOLING. AS THE UPPER LOW MOVES ACROSS THE REGION ON THU...EXPECT STRATA-CU TO FILL IN QUICKLY WITH DAYTIME HEATING. IN ADDITION...SPRINKLES AND FLURRIES A GOOD BET THROUGH THE AFTERNOON AND EVENING HOURS. EXTENDED...UPPER TROUGH SWINGS NE OF THE AREA ON FRIDAY...WITH A WEAK RIDGE BUILDING INTO THE WEEKEND. ANOTHER DEEP TROUGH WILL EJECT OUT OF THE INTERMOUNTAIN WEST ON SUNDAY AND MOVE EAST. THIS COULD COULD BRING ANOTHER FRONTAL SYSTEM TOWARD OUR AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...MOSTLY VFR CONDITIONS ACROSS THE AREA...AT MAIN TERMINALS...WILL LOWER THROUGH 10Z AS RAIN MOVES INTO THE AREA. SCATTERED MVFR IN FOG ACROSS VALLEYS OF THE LOWER HUDSON VALLEY AND INTO CONNECTICUT. CEILINGS AND VISIBILITIES BECOME MVFR AS RAIN DEVELOPS AND CONTINUE TO DROP TO IFR 14Z TO 16Z. FAIRLY CONFIDENT AS SCATTERED RAIN MOVING INTO THE AREA CURRENTLY. IFR CONDITIONS CONTINUE THROUGH 00Z TO 03Z...SLOWLY IMPROVE AS COLD FRONT JUST ABOUT TO MOVE THROUGH THE AREA. AS WINDS SHIFT TO THE SOUTHWEST VISIBILITY SHOULD IMPROVE TO VFR WITH CEILINGS IMPROVING TO MVFR. COULD BE A PERIOD OF IFR IN FOG AS WINDS LIGHTEN UP BEFORE FRONTAL PASSAGE. OTHER PROBLEM WILL BE LOW LEVEL WIND SHEAR AS LOW LEVEL JET WINDS INCREASE TO 50KTS FROM THE SOUTH AND SURFACE WINDS MORE SOUTHEASTERLY 10 TO 20 KTS. SHEAR DIMINISHES AS JET MOVES EAST 02Z TO 04Z. && .MARINE...WILL CONTINUE WITH THE SMALL CRAFT ALL WATERS AS SOUTHERLY WINDS INCREASE TO 20 TO 25 KTS THIS AFTERNOON. WINDS DIMINISH BELOW TONIGHT BUT PICK UP...ESPECIALLY OCEAN WATERS...TO SMALL CRAFT THURSDAY IN THE COLD AIR ADVECTION AND CONTINUE INTO FRIDAY. OTHER PROBLEM WILL BE HIGH TIDE CYCLE THIS MORNING. HIGH ASTRONOMICAL TIDES WITH TIDAL DEPARTURES OF AROUND 1 FOOT COULD LEAD TO MINOR COASTAL FLOODING AND WILL INCLUDE IN FORECAST. TIDES CURRENTLY RUNNING ONE HALF TO THREE QUARTERS ABOVE. && .HYDROLOGY...LOOKING FOR 1 TO 1 1/2 INCHES WITH LOCALIZED AMOUNTS UP TO 2 INCHES...ESPECIALLY NORTH AND WEST OF THE CITY. WILL CONTINUE FLOOD WATCH FOR WED WEST OF LINE FROM SW CT TO NYC. && ...END OF PREVIOUS DISCUSSION... .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH CONTINUES...CTZ005-006-009-010. NJ...FLOOD WATCH CONTINUES...ALL ZONES. NY...FLOOD WATCH CONTINUES...NYZ067>076. MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.
Hazardous weather outlook, Dec 24, 5:56 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 556 AM EST WED DEC 24 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-251049- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 556 AM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT TODAY FOR NEW YORK CITY...THE LOWER HUDSON VALLEY...NORTHERN NEW JERSEY...AND WESTERN CONNECTICUT. HEAVY RAINFALL WILL RESULT IN RISES OF RIVERS AND STREAMS IN THESE AREAS...WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LIKELY RESULT IN THE FLOODING OF STREETS WITH POOR DRAINAGE. A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL WATERS. .DAYS TWO THROUGH SEVEN... A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL WATERS ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:30 PM EST | Flash Flood Warning | OKX | Rockland | 5 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.